Antidepressants -- Another Cause of Upper Gastrointestinal Bleeding As we get older, blood vessels in the stomach and, to a lesser extent, the small intestine, become more vulnerable to irritation and bleeding. That's why older people who regularly take aspirin and/or a nonsteroidal anti-inflammatory drug (NSAID), such as Motrin (ibuprofen) or Aleve (naproxen), have a higher incidence of these complications.
Here's What's New
Researchers in Denmark have found that the selective serotonin reuptake inhibitors (SSRIs), the newest antidepressants, are associated with a significantly increased risk of gastrointestinal bleeding. These drugs, the best known of which are Prozac (fluoxetine) and Paxil (paroxetine) but there are many others, are widely used throughout the world. A study of 26,000 patients taking SSRIs concluded that these drugs caused more stomach bleeding when taken alone and were especially risky when combined with either aspirin (5.2 times the incidence of bleeding) or an NSAID (12.2 times the risk). The researchers believe that some interaction between the antidepressant and the blood platelets accounts for this adverse effect.
The Bottom Line
If you're taking an SSRI, watch for evidence of bleeding from your intestinal tract -- especially if you're older and also taking aspirin or an NSAID. Look for black stools, which indicate the presence of blood, and have them routinely checked by your doctor. (Note that iron supplements also can make stools black.) Report any stomach pain to your doctor; there are other categories of antidepressants that can be prescribed.